Alert archive / Colorado / Tornado Warnings in 2019
Tornado Warning 54, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 23, 2019, 7:36 PM MDT for Cheyenne County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 7:36 PM MDT (01:36 UTC)
- Expired
- Aug 23, 2019, 8:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.25 in
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3176 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
752
WFUS53 KGLD 240136
TORGLD
COC017-240200-
/O.NEW.KGLD.TO.W.0054.190824T0136Z-190824T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
736 PM MDT Fri Aug 23 2019
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Cheyenne County in east central Colorado...
* Until 800 PM MDT.
* At 736 PM MDT, a confirmed tornado was located near Kit Carson, or
27 miles west of Cheyenne Wells, moving southeast at 5 mph.
HAZARD...Damaging tornado and half dollar size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3878 10279 3869 10264 3861 10277 3861 10287
3870 10294
TIME...MOT...LOC 0136Z 313DEG 6KT 3873 10284
TORNADO...OBSERVED
HAIL...1.25IN
$$
Lundquist2 follow-up statements
834
WWUS53 KGLD 240145
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
745 PM MDT Fri Aug 23 2019
COC017-240200-
/O.CON.KGLD.TO.W.0054.000000T0000Z-190824T0200Z/
Cheyenne CO-
745 PM MDT Fri Aug 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTH
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
At 745 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Kit Carson, or 24 miles west of Cheyenne Wells,
moving southeast at 10 mph.
HAZARD...TORNADO and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
Locations impacted include...
Kit Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3878 10279 3869 10264 3861 10277 3862 10283
3871 10291
TIME...MOT...LOC 0145Z 299DEG 9KT 3872 10278
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Lundquist333
WWUS53 KGLD 240155
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
755 PM MDT Fri Aug 23 2019
COC017-240204-
/O.EXP.KGLD.TO.W.0054.000000T0000Z-190824T0200Z/
Cheyenne CO-
755 PM MDT Fri Aug 23 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 800 PM MDT...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3878 10279 3869 10264 3861 10277 3862 10283
3871 10291
TIME...MOT...LOC 0154Z 313DEG 6KT 3871 10277
$$
LundquistWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 23, 6:56 PM MDT, 40 minutes earlier.
Area forecast discussion, Aug 23, 6:56 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
656 PM MDT Fri Aug 23 2019
.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Aug 23 2019
Training convection has been persistent in Sheridan and Graham
counties this morning and afternoon, tied to an outflow boundary
from overnight storms. That boundary has moved west as evident on
radar and is approaching the Colorado state line. As a result,
thinking the storms out east will finally be on the decline.
Tonight, thunderstorms will develop near the Front Range by 21Z
with approach of a fairly strong shortwave in the central Rockies
and propagate eastward as an MCS across the entire area tonight.
Initial development in northeast Colorado will be in a marginally
favorable environment for supercells, so there will be a window
for large hail and possibly a tornado between about 22z and 03z,
but as storms coalesce into an MCS by around 03Z near the Colorado
and Kansas state line the threat will transition to damaging
winds and flash flooding from heavy rainfall. The MCS will reach
eastern parts of the area around 06z with a continued risk for
damaging winds and flash flooding. Rainfall will persist past 06z,
but severe threat will diminish during the overnight hours. There
may be some patchy fog overnight and into the morning hours in the
wake of the MCS. Low temperatures will range from the upper 50s to
lower 60s.
Showers and isolated thunderstorms will linger into Saturday
morning in eastern areas with outflow boundaries and even some
upper support from the shortwave which will still be over the area
at 12z. Assuming we can clear out and get some surface heating,
scattered storms will redevelop in the afternoon and evening with
best chances in eastern areas closest to the upper support. The
clouds may end up reducing the threat for severe storms, but still
in a marginal risk so cannot totally discount. Marginally severe
wind and hail would be the hazards. High temperatures will again
depend on the cloud cover, but trended towards the cooler
guidance, with highs in the upper 70s to lower 80s, warmest in the
west where better chance for more sun. Low temperatures Saturday
night will be in the upper 50s to lower 60s.
.LONG TERM...(Sunday through Friday)
Issued at 148 PM MDT Fri Aug 23 2019
Will start the period under northwest flow with a ridge over the
Great Basin and a trough near the Great Lakes. Appears to be
occasional embedded shortwaves in the flow which will bring daily
chances of showers and thunderstorms. Hard to rule out at least a
marginal risk for any day Sunday through about Tuesday with the
flow aloft and low level moisture, but details beyond that hard to
pin down at this time range. For the Wednesday through Friday
period, western ridge begins to expand over the Rockies. Still
seeing shortwaves rotating around the ridge, so will continue to
have POPs but only slight to low chance as confidence in coverage
decreases as upper ridge gets closer.
Temperatures during the entire long term period will be slightly
below normal, with highs mainly in the 70s and lows in the 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 630 PM MDT Fri Aug 23 2019
MVFR-IFR ceilings are expected to develop at both terminals later
this evening into tonight. Thunderstorms are anticipated to
affect the GLD terminal this evening, primarily between 03-06Z.
Thunderstorms cannot be ruled out at the MCK terminal, however,
confidence is low, and explicit mention thereof has been removed
from the MCK TAF. Breezy southeasterly winds will prevail through
this evening, decreasing overnight. Gusty/erratic winds will be
possible in vicinity of any thunderstorms.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Saturday for
KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch until 6 AM MDT Saturday for COZ090>092.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Saturday for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VINCENTHazardous weather outlook, Aug 23, 7:12 PM MDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 712 PM MDT Fri Aug 23 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 712 PM MDT Fri Aug 23 2019 /812 PM CDT Fri Aug 23 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... A Severe Thunderstorm Watch remains in effect along and west of Highway 25 until 10 pm MDT this evening. Isolated severe thunderstorms capable of producing quarter size hail and localized flash flooding are the primary hazards. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Isolated severe thunderstorms capable of producing quarter size hail and wind gusts up to 65 mph will be possible Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or hazardous weather associated with thunderstorms this evening. Vincent
In the hours before
Local storm report, Aug 23, 6:27 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 8 N WILD HORSE 38.93N 103.00W
08/23/2019 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
&&Local storm report, Aug 23, 6:49 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL SEIBERT 39.30N 102.87W
08/23/2019 E0.50 INCH KIT CARSON CO PUBLIC
&&Local storm report, Aug 23, 6:51 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 12 SSW FLAGLER 39.13N 103.13W
08/23/2019 E0.88 INCH KIT CARSON CO PUBLIC
DIME TO NICKEL SIZED HAIL REPORTED.
&&Local storm report, Aug 23, 6:56 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD 12 SSW FLAGLER 39.13N 103.13W
08/23/2019 KIT CARSON CO PUBLIC
WATER RUNNING LIKE A RIVER THROUGH THE YARD.
WATER ALMOST UP TO HOUSE AND MAY FLOOD
BASEMENT.
&&Special weather statement, Aug 23, 7:21 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
721 PM MDT Fri Aug 23 2019
COZ090-091-240145-
Kit Carson County CO-Yuma County CO-
721 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 745 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cope, or 21 miles north of Stratton, moving northeast
at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Joes and Kirk.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
LAT...LON 3944 10253 3949 10272 3960 10279 3981 10256
3966 10225
TIME...MOT...LOC 0121Z 223DEG 20KT 3961 10257
AWLocal storm report, Aug 23, 7:34 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HEAVY RAIN SEIBERT 39.30N 102.87W
08/23/2019 E1.25 INCH KIT CARSON CO PUBLIC
LASTED ABOUT 30 MINUTES.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 6:01 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 29 min |
| Aug 23, 6:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 33 min |
| Aug 23, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 43 min |
| Aug 23, 6:41 PM MDT | Flash Flood Warning | GLD | Cheyenne, Kit Carson | 4 hr |
| Aug 23, 7:13 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Aug 23, 7:21 PM MDT | Special Weather Statement | GLD | Kit Carson | 24 min |
| Aug 23, 7:47 PM MDT | Special Weather Statement | GLD | Yuma | 28 min |
| Aug 24, 10:18 AM MDT | Areal Flood Warning | GLD | Cheyenne | 6 hr |
Nearby
Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.